Wyoming, 2016

Hail and Damaging Winds in Wyoming, June 28, 2016

June 28, 2016 · NWS CYS · 10 events in 3 counties and zones

Thunderstorms produced large hail and damaging winds across portions of east central and southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds across portions of east central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 28, 2:36 PM MST, 5 minutes earlier.

Area forecast discussion, Jun 28, 2:36 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
336 PM MDT TUE JUN 28 2016

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Tue Jun 28 2016

Afternoon water vapor loop depicted the shortwave moving ESE
across eastern MT/northeast MT. This wave and upper level jetlet
was providing sufficient lift for scattered active convection
across central/eastern WY and western SD. Areas west of the Front
Range, convection was high based with threat for dry microbursts.
East of the Front Range into the plains, the environment was more
moist and unstable with dew points in the 50s and temperatures in
the 80s and low 90s generating SBCAPES of 1500-2500 j/kg. 0-6km
shear profiles were not as impressive, so main threats for plains
storms will be potential for very large hail and damaging
downburst winds. Convective mode per HRRR has been consistently
discrete cells/small clusters through early evening, then
transitioning to linear/MCS mode mid to late evening over western
NE. Regardless, it'll be a busy afternoon/evening shift.

Convection will develop once again Wednesday afternoon and evening
with the stalled boundary along the Front Range. Not as impressive
environmental parameters as today, but still SBCAPEs ~1000-2000
j/kg and 0-6km shear ~30-40 kt suggest isolated severe threat
east of the I-25 corridor. It will be seasonably warm Wednesday
with highs in the upper 70s and 80s.

The upper ridge over the Four Corners will gradually weaken with
swath of monsoonal moisture overspreading the CWA. A potent
shortwave will track southeast into the Upper Midwest, with a
cold front pushing south and west into the CWA Wednesday night.
Precipitable water (PWAT) values are progged to increase to 0.75
to 1.25 inches Thursday with a moist post-frontal east to
southeast flow. Overall severe potential Thursday will be low with
less shear and lower CAPE values, however a few strong storms with
small hail and gusty winds will be possible. The main concern will
be locally heavy rainfall with higher PWATs and slower storm motions.
High temperatures Thursday will fall below seasonal normals with
upper 60s and 70s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 PM MDT Tue Jun 28 2016

Thursday night/Friday...Isolated to scattered evening showers and
thunderstorms Thursday night will gradually decrease in areal
coverage with the loss of daytime heating. A bit less areal coverage
of showers and thunderstorms Friday afternoon and evening with less
low and mid level moisture and low level winds from the south rather
than from the more upslope easterly direction.

Saturday...Shortwave progged to be east of our counties in the
afternoon with shortwave ridging overhead. With some drying noted in
the low and mid levels and warmer temperatures aloft, only isolated
thunderstorms anticipated.

Sunday...Flow aloft becomes northwest. With relatively warm mid
level temperatures near 16 Celsius acting to limit convective
development, and limited low and mid level moisture, only isolated
afternoon and evening thunderstorms expected.

Fourth of July...Heights aloft progged to increase with even more
drying in the low and mid levels, thus thunderstorm chances look
quite meager, so this should be a nice day for outdoor activities
all day long, even in the evening hours.

Tuesday...Heights aloft decrease slightly, though with limited low
and mid level moisture, only isolated thunderstorms at best, are
anticipated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Jun 28 2016

Wyoming TAFS...VFR at Rawlins and Laramie with isolated
thunderstorms from 21Z to 02Z. At Cheyenne, VFR prevails with
isolated to widely scattered thunderstorms from 21Z to 02Z
producing wind gusts to 45 knots and localized MVFR. MVFR in
fog and low clouds at Cheyenne from 10Z to 15Z.

Nebraska TAFS...VFR prevails. Scattered thunderstorms, some
possibly severe, between 20Z and 06Z, with strongest storms
producing wind gusts in excess of 50 knots, large hail, heavy
rain and extreme turbulence under MVFR conditions. IFR in fog
and low clouds developing from 06Z to 15Z.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jun 28 2016

A potent upper level disturbance interacting with a moist and
unstable environment will produce scattered afternoon and evening
thunderstorms. Some of the storms east of the laramie range may
be severe with damaging winds and large hail. isolated to scattered
afternoon and evening showers and thunderstorms will develop
wednesday through saturday...with dry and warm conditions sunday
and independence day.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 28, 12:52 PM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT TUE JUN 28 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
292000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
152 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE LARAMIE
RANGE BY MID AFTERNOON AND MOVE SOUTHEAST THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY. SOME STRONG STORMS WILL BE
POSSIBLE...HOWEVER THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH THIS
EVENING.

WYZ104-105-109>116-292000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
152 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS
EVENING. THE STRONGER STORMS MAY PRODUCE BRIEF HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 28, 1:42 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT TUE JUN 28 2016

WYZ110-114-115-282130-
SNOWY RANGE WY-NORTH SNOWY RANGE FOOTHILLS WY-LARAMIE VALLEY WY-
242 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALBANY AND
SOUTHEASTERN CARBON COUNTIES UNTIL 330 PM MDT...

AT 241 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER DEEP
CREEK CAMPGROUND...OR 37 MILES WEST OF LARAMIE...MOVING SOUTHEAST AT
35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM WILL BE NEAR...LAKE HATTIE RESERVOIR AROUND 325 PM
MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 283 AND
299.

LAT...LON 4150 10635 4154 10628 4147 10574 4119 10593
TIME...MOT...LOC 2041Z 296DEG 28KT 4149 10626

RUBIN
Special weather statement, Jun 28, 1:43 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT TUE JUN 28 2016

WYZ109-111-282130-
CENTRAL CARBON COUNTY WY-SOUTHWEST CARBON COUNTY WY-
243 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARBON COUNTY UNTIL
330 PM MDT...

AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES
WEST OF TETON RESERVOIR...OR 22 MILES SOUTHWEST OF RAWLINS... MOVING
EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM WILL BE NEAR...TETON RESERVOIR AROUND 320 PM MDT.

LAT...LON 4149 10762 4158 10764 4175 10721 4141 10713
TIME...MOT...LOC 2043Z 260DEG 22KT 4154 10753

RUBIN
Special weather statement, Jun 28, 2:36 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT TUE JUN 28 2016

WYZ102-282215-
NIOBRARA COUNTY WY-
336 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA COUNTY
UNTIL 415 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF DULL CENTER...OR 39 MILES SOUTHWEST OF DOWNTOWN
NEWCASTLE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
NIOBRARA COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL WYOMING.

LAT...LON 4344 10483 4350 10474 4342 10431 4314 10462
TIME...MOT...LOC 2135Z 307DEG 18KT 4343 10472

RUBIN
Special weather statement, Jun 28, 2:37 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT TUE JUN 28 2016

WYZ101-103-107-282215-
NORTH LARAMIE RANGE WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
EAST PLATTE COUNTY WY-
337 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE...NORTHWESTERN
PLATTE AND NORTHEASTERN ALBANY COUNTIES UNTIL 415 PM MDT...

AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOXELDER...OR 19 MILES WEST OF DOUGLAS...MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAPRELE RESERVOIR AROUND 345 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 123 AND
142.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN WYOMING.

LAT...LON 4254 10598 4276 10590 4279 10512 4239 10516
TIME...MOT...LOC 2137Z 273DEG 38KT 4265 10576

RUBIN

The radar

The Cheyenne radar (KCYS), 203 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
June 28, 2:41 PM MST
Where
Converse County, 2.05 mi SW of Clayton
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.830, -105.780

The WYDOT sensor at Deer Creek measured a peak wind gust of 63 mph.

Thunderstorm Wind, Converse

When
June 28, 2:43 PM MST to 2:45 PM MST
Where
Converse County, Glenrock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.860, -105.870

Estimated wind gusts of 60 mph were reported at Glenrock.

Hail, Niobrara

When
June 28, 3:25 PM MST to 3:28 PM MST
Where
Niobrara County, 15 mi N of Redbird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.457, -104.290

Nickel to quarter size hail was reported 15 miles west of Redbird.

Thunderstorm Wind, Converse

When
June 28, 3:30 PM MST to 3:32 PM MST
Where
Converse County, 7 mi E of Douglas
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.760, -105.242

Estimated wind gusts of 65 mph were reported seven miles east of Douglas.

Hail, Converse

When
June 28, 3:33 PM MST to 3:37 PM MST
Where
Converse County, Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -105.270

Quarter size hail was reported at Bill.

Hail, Goshen

When
June 28, 3:40 PM MST to 3:43 PM MST
Where
Goshen County, 8.35 mi S of Mers Hill
Measured
1 in hail
Reported by
Public
Coordinates
41.760, -104.600

Quarter size hail was reported 12 miles east of Chugwater.

Hail, Niobrara

When
June 28, 3:50 PM MST to 3:51 PM MST
Where
Niobrara County, 30 mi NW of Lusk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.067, -104.869

Nickel to quarter size hail was reported west of Lance Creek.

Hail, Goshen

When
June 28, 4:09 PM MST to 4:11 PM MST
Where
Goshen County, Yoder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -104.300

Quarter size hail was reported at Yoder.

Hail, Goshen

When
June 28, 4:10 PM MST to 4:12 PM MST
Where
Goshen County, 4.65 mi E of La Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.640, -104.070

Quarter size hail was reported east of La Grange.

Thunderstorm Wind, Goshen

When
June 28, 4:23 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -104.150

The wind sensor at the Torrington Airport measured a peak gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641726, 641725, 641728, 641727, 641724, 641873, 641874, 641875, 641877, 641876.